Hail, Otoe
- When
- August 19, 6:35 PM CST
- Where
- Otoe County, Syracuse
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.650, -96.183
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 1:35 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT MON AUG 19 2002 MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE WEATHER WITH TSTMS LATE TNGT IN THE SRN ZONES...SPREADING NORTH THROUGH THE AREA ON TUE. SFC ANLYS EARLY THIS AFTN SHOWED FNT STALLED OVER KS AND MO...WITH DEWPOINTS IN THE 70S TO THE S OF BOUNDARY. HIGH PRES RIDGE WILL MOVE EWD...AND PRESSURES WILL FALL OVER THE WRN HIGH PLAINS...HELPING LIFT FNT NWD. ISENTROPIC LIFT SHOULD BE STRONG ENOUGH TO GENERATE PCPN AT LEAST IN SERN NE. HAVE HIGHEST POPS ...40 PERCENT...ALONG KS BORDER. EXPECT LOWS TNGT TO VERY FROM MID 50S NRN ZONES TO LOWER AND MID 60S IN THE S. TEMPS SHOULD BE RISING LATE TNGT WITH CLOUDS INCREASING. ON TUE...BUMPED UP POPS TO LIKELY IN SERN HALF OF AREA AND TO 50 PERCENT IN THE N. SHEAR STRONG ENOUGH TO SUPPORT SUPERCELLS IF BASES ARE LOW ENOUGH. STORMS IN THE MORNING LIKELY TO BE ELEVATED...WITH HAIL THE MAIN THREAT. WARMER AIR WILL TRY TO WORK ITS WAY IN...ESPECIALLY SRN ZONES AND HAVE CONTINUED THE TREND ABOVE NGM MOS FOR HIGHS TUE AFTN. THIS DEPENDANT ON AT LEAST SOME BREAKS IN THE CLOUD COVER. FNT REMAINS IN THE AREA OR CLOSE TO THE AREA INTO LATE WEEK...AND PATTERN LOOKS RATHER UNSETTLED. HEIGHT FALLS OVER THE WRN U.S. WILL KEEP OUR AREA IN SWLY FLOW AT 500 MB...AND MODELS CONTINUE TO SHOW QUITE A BIT OF MOISTURE AT TIMES AROUND THE 700 MB LEVEL. SO...KEPT AT LEAST SLGT CHANCE IN FOR WED-FRI. BELIEVE QPF FROM AVN IS A BIT OVERDONE THU NGT...BUT DID GO WITH 50 PERCENT POPS OVER NERN NE. BOUNDARY SHOULD PUSH SEWD AS A CDFNT ON FRI...WITH HIGH PRES BUILDING INTO MT. LEFT SAT-MON PERIOD DRY FOR NOW. FIRST DRAFT OF THE WORK ZFP WAS SENT EARLIER. .OMA...NONE. MILLER
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT MON AUG 19 2002 STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TODAY OR TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. HIGH PRESSURE EXTENDING FROM MINNESOTA INTO EASTERN NEBRASKA WILL MOVE EAST THE NEXT 24 HOURS. A FRONTAL BOUNDARY OVER KANSAS AND MISSOURI IS EXPECTED TO START LIFTING NORTH. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TONIGHT AS MOIST AND UNSTABLE AIR IS LIFTED OVER THE FRONT. SOME STORMS COULD APPROACH SEVERE LIMITS IN THE SOUTHERN PART OF SOUTHEAST NEBRASKA LATE TONIGHT. THIS FRONT WILL CONTINUE LIFTING NORTH THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA ON TUESDAY. THERE WILL BE A GOOD CHANCE OF STORMS ACROSS THE AREA...AND SOME COULD BE SEVERE. THE BEST BET FOR SEVERE STORMS TUESDAY IS ALONG AND NORTH OF A LINE FROM ABOUT SEWARD NEBRASKA TO CLARINDA IOWA. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN HAZARDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MILLER
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 554 PM CDT MON AUG 19 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN SOUTHEAST NEBRASKA. A LOW LEVEL JET WILL DEVELOP TONIGHT...BRINGING INCREASINGLY MOIST AND UNSTABLE AIR UP FROM THE SOUTH. THERE IS A CHANCE THAT STRONG THUNDERSTORMS WILL DEVELOP IN SOUTHEAST NEBRASKA...MAINLY SOUTH OF A LINE FROM SEWARD TO NEBRASKA CITY. A FEW OF THESE STORMS COULD CONTAIN LARGE HAIL. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS ACROSS THE REST OF THE FORECAST AREA TONIGHT...BUT INSTABILITY IS NOT FORECAST TO BE LARGE ENOUGH FOR SEVERE WEATHER TO DEVELOP. ON TUESDAY AND TUESDAY NIGHT A STRONG WARM FRONT WILL LIFT NORTHWARD FROM THE SOUTHERN PLAINS...AND MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. THE ARRIVAL OF VERY WARM AND UNSTABLE AIR IS LIKELY TO TRIGGER MORE THUNDERSTORMS FROM TUESDAY INTO TUESDAY NIGHT. ONCE AGAIN...THERE WILL BE A CHANCE OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISK. THE FRONT IS FORECAST TO BE IN NORTHERN NEBRASKA OR SOUTHERN SOUTH DAKOTA BY WEDNESDAY. THERE WILL BE A CONTINUED RISK OF SEVERE THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE FRONT... MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315092.